Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

April 20, 2021Indian River County, Florida

NWS Melbourne, FL issued this special weather statement at Apr 20, 2021, 4:44 PM EDT for Indian River County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2021, 4:44 PM EDT (20:44 UTC)
Expired
Apr 20, 2021, 5:30 PM EDT
In force
46 min
Issued by
NWS Melbourne, FL

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 22 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

088 
WWUS82 KMLB 202044
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
444 PM EDT Tue Apr 20 2021
 
FLZ047-054-202130-
Southern Brevard County FL-Indian River FL-
444 PM EDT Tue Apr 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN INDIAN RIVER AND
SOUTHERN BREVARD COUNTIES UNTIL 530 PM EDT...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Blue Cypress Lake, moving northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Palm Bay, Melbourne, Sebastian, Malabar and Indialantic. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2766 8087 2804 8087 2817 8055 2812 8054
      2786 8041
TIME...MOT...LOC 2043Z 237DEG 30KT 2784 8082 

$$

Sedlock

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Apr 20, 3:03 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 20, 3:03 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
303 PM EDT Tue Apr 20 2021

.DISCUSSION...

Current-Tonight...The hard to pinpoint front is now currently
analyzed from Vero Beach to just south of Tampa Bay, with bands of
heavy rain and thunderstorms extending over the Atlantic waters
along the boundary, and across the metro Orlando area this
afternoon. Most notable impacts since this morning's update have
been a few wind gusts of 30-40 mph and significant heavy rainfall
which set a new record at MCO. For now, activity south of Melbourne
has significantly tapered off, with a redevelopment of low/mid level
stratus spreading across the Treasure Coast. Over the next few
hours, the band of strong thunderstorms from Kissimmee to Titusville
will shift towards the east, however, traveling along the same axis
leading to training storms, and continuous heavy rain amounts for
these areas. As mentioned, dense cloud cover has spread over the
region, which has put a cap on daytime heating. As a result, the
threat for severe weather through this evening has taken a downward
trend, although the mentioned activity near Orlando could still
produce gusty winds and a brief spin up as it shifts towards the
coast.

Meso models have backed off on the scale and duration of precip
through early this evening. Previous runs spread a wide swath of
heavy rain and thunderstorms from Orlando to the Treasure Coast, but
now, simply shows scattered showers and little to no lightning
activity through sunset for these areas. Radar still reflecting a
large area of precip upstream, entering the Fort Myers area, which
could bring additional heavy rain to the Treasure Coast and Lake
Okeechobee, however, very limited lightning activity is present. The
one supporting factor for additional convection later today is an
upper level wave that will transit across the Lake O region over the
next few hours, which could offer enhancement to activity across
South FL, spreading northward into the southern forecast area
through sunset.

By dusk and towards midnight, the front will finally begin to pull
away from the area once and for all, with rain chances quickly
decreasing across the north. Showers and storms expected to persist
over the Treasure Coast overnight, but overall coverage should drop
to 40-50%. Lingering moisture along the boundary will aid in patchy
fog and low stratus formation, however lower ceilings look more
probable at this time, mainly across the interior. Lows tonight fall
to the low to mid 60s.

Tomorrow...Blue skies and a rain free day will finally return for a
portion of the area on Wednesday, as the exiting boundary drags
through South FL. Similar to tonight's forecast, lingering PoPs will
be present closest to the boundary axis across the Treasure Coast,
reaching near 60% in the morning, but diminishing to 30-40% in the
afternoon hours. The threat for heavy rain and severe storms also
disappears with much of the upper forcing exiting to the Atlantic.
Areas north of Vero Beach to Melbourne though can expect clear skies
and no rain, returning to typical April conditions. With diminishing
cloud cover, highs areawide will reach the low to mid 80s.

Thursday-Friday...Drier airmass will remain settled over the area as
high pressure builds across the southeastern U.S. on Thursday and
then just off the SE U.S. coast by late in the day on Friday. After
a cool start in the 50s for much of east central Florida on
Thursday morning, plenty of sunshine will let afternoon
temperatures reach the upper 70s/near 80 degrees, except mid 70s
toward northern Brevard and Volusia counties.

Increasing onshore flow will keep temperatures milder Thurs
night/Fri. morning with the marine influence off the Atlantic.
Expecting upper 50s/low 60s for most increasing to the mid-upper
60s across the Space and Treasure Coasts.

Moisture increases enough in the low levels on Friday that more of
cumulus field is expected, but a strong subsidence inversion right
around 850 mb should keep any measurable precip from developing.
Also, we'll start to see an uptick in cirrus clouds streaming in
from the west associated with upper-level trough digging into the
Southern Plains. Temps rebound a couple of degrees further with
upper 70s to low 80s for highs.

Saturday-Tuesday (previous)...The base of an amplified, positive-
tilt short wave trough will move across the SE CONUS Sat, and then
across northern and central FL late Sat night into Sun. Its
attendant surface low pressure area will move rapidly ENE from the
mid MS Valley through the mid Atlantic States though Sat night,
dragging a cool front rapidly into central Florida. This will be
accompanied by increasing moisture and rain chances this weekend,
ranging from 50/north to 20/ south Sat-Sat night, and 20/north to
30/south Sun.

As the low pushes offshore the Delmarva region Sun, it is progged to
drag the cool front through ECFL by either late Sun afternoon or
evening, followed by a return to dry weather through early week,
with temps slightly "cooler", albeit still warm/seasonable. Temps
U80s/U60s Sat, M-U80s/L-M60s Sun, and L80s/L60s for Mon-Tue.

&&

.AVIATION...
SHRA/TSRA continue to stretch from ISM to TIX, expanding towards MLB
and eventually the Treasure Coast terminals later this afternoon and
early evening. MVFR/IFR conditions will persist in shower activity,
which has become more isolated across northern terminals as of 18Z.
Showers will begin clearing from DAB/LEE after 22Z as the line
spreads towards VRB thru 00Z. Lingering activity will be present
from VRB to SUA tonight, however confidence is not high enough to
include beyond VCSH. Models indicating development of low stratus
and patchy fog at interior terminals tonight, which will lift around
14/15Z tomorrow. Exiting front will return VFR conditions for MLB
north tomorrow morning.

&&

.MARINE...
Tonight-Tomorrow...Frontal boundary stretched across the area will
continue to produce widespread showers and scattered lightning
storms over the Atlantic waters this afternoon, which will retreat
to the waters south of Sebastian Inlet by sunset. Tomorrow, the
front will exit towards South FL, limiting rain chances north of
Cape Canaveral. The rest of today through early tonight, SW winds
remain around 10 knots (higher in storms), which will shift W and
then NW by daybreak, increasing to 10-15 knots. Seas persist at 2-3
ft.

Wednesday night-Sunday (modified previous)... Winds will
shift to northerly and increase to just shy of 20kt Wed night-Thu
morning, with seas briefly building to 5-6ft offshore. Winds veer
onshore/NE- E and slacken late Thu-early Fri with seas dropping
back to 3-4ft, but then rebuild to 4-5ft as winds increase out of
the SE and S ahead of the next FROPA. Seas could flirt with 6ft
again Sat, with Cautionary conditions possible into Saturday
night.

Another cold front is expected to approach and pass through the
waters on Sunday, which could bring another period of poor boating
conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  63  82  55  73 /  20   0   0   0
MCO  66  84  59  79 /  20  10   0   0
MLB  67  83  62  78 /  50  10   0  10
VRB  69  82  63  80 /  50  30  10  10
LEE  64  82  55  78 /  10  10   0   0
SFB  64  84  57  78 /  20  10   0   0
ORL  66  84  60  79 /  20  10   0   0
FPR  65  83  62  81 /  50  30  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Smith/Combs/Negron/Sedlock
Hazardous weather outlook, Apr 20, 11:11 AM EDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1111 AM EDT Tue Apr 20 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-202200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1111 AM EDT Tue Apr 20 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Multiple rounds of heavy showers and lightning storms will
continue across most of east-central Florida today, with the focus
shifting south of I-4 towards the afternoon. The main threats in
stronger storms will be wind gusts up to 50 mph, up to one inch
hail, and a brief weak tornado or funnel cloud. All storms will
produce frequent lightning and the potential for heavy rain.

.FLOOD IMPACT...
Rainfall amounts of 2 to 3 inches are expected today into tonight
as numerous heavy showers and lightning storms move through east-
central Florida. Locally higher amounts are possible in areas
that receive multiple rounds of heavy rain. Any persistent rain
could lead to standing water along roadways and flooding of low
lying and poor drainage areas.

.RIP CURRENT IMPACT...
There is a moderate risk of rip currents at Central Florida
Atlantic beaches today. Always swim within sight of a life guard
and never enter the surf alone.

.MARINE THUNDERSTORM GUST IMPACT...
Widespread showers and thunderstorms will move towards the
Atlantic waters through the afternoon and evening. Storms will be
capable of producing wind gusts in excess of 34 knots, small hail,
and possibly waterspouts, as well as frequent lightning strikes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Isolated to scattered showers and lightning storms continue
Wednesday for the Treasure Coast before conditions dry out. A low
to moderate risk of rip currents continues through late week.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Smith

In the hours before

Special weather statement, Apr 20, 11:47 AM EDT, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1147 AM EDT Tue Apr 20 2021

FLZ047-053-054-058-059-201630-
St. Lucie FL-Okeechobee FL-Southern Brevard County FL-Osceola FL-
Indian River FL-
1147 AM EDT Tue Apr 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. LUCIE...
NORTHEASTERN OKEECHOBEE...INDIAN RIVER...SOUTHEASTERN BREVARD AND
SOUTHEASTERN OSCEOLA COUNTIES UNTIL 1230 PM EDT...

At 1147 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Kissimmee Prairie Preserve
to near Fort Drum. Movement was northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Sebastian, Vero Beach, Fellsmere, Indian River Shores and Vero Beach
South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2743 8077 2759 8112 2764 8114 2766 8113
      2768 8115 2772 8115 2790 8096 2792 8044
      2775 8035 2762 8030 2759 8030
TIME...MOT...LOC 1547Z 236DEG 26KT 2767 8113 2752 8075

Combs
Local storm report, Apr 20, 12:38 PM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1238 PM EDT TUE APR 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND GST     3 ENE GIFFORD           27.69N 80.37W
04/20/2021  M40 MPH          Indian River       FL   MESONET

            WXFLOW SITE S CAMELIA CT MEASURED A WIND GUST OF 40
            MPH/35 KT.

&&

KN
Special weather statement, Apr 20, 2:14 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Melbourne FL
214 PM EDT Tue Apr 20 2021

FLZ053-201900-
Osceola FL-
214 PM EDT Tue Apr 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN AND NORTH CENTRAL
OSCEOLA COUNTY UNTIL 300 PM EDT...

At 213 PM EDT, Doppler radar was tracking a strong thunderstorm over
Poinciana, or near West Lake Toho, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kissimmee, Saint Cloud, East Lake Toho, Holopaw and Narcoossee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2825 8155 2835 8108 2808 8090 2796 8135
      2798 8138 2800 8139 2800 8142 2805 8146
      2806 8146 2806 8144 2804 8143 2803 8139
      2801 8138 2804 8136 2807 8137 2807 8135
      2808 8135 2809 8145 2814 8146 2814 8151
TIME...MOT...LOC 1813Z 261DEG 34KT 2815 8147

Sedlock
Special weather statement, Apr 20, 2:53 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Melbourne FL
253 PM EDT Tue Apr 20 2021

FLZ047-053-201930-
Southern Brevard County FL-Osceola FL-
253 PM EDT Tue Apr 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BREVARD AND
EAST CENTRAL OSCEOLA COUNTIES UNTIL 330 PM EDT...

At 252 PM EDT, Doppler radar was tracking strong showers with
embedded thunderstorms along a line extending from 8 miles west of
Lone Cabbage Fish Camp to 9 miles northeast of Holopaw to 7 miles
northeast of Lake Kissimmee. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Palm Bay, Melbourne, Rockledge, Cocoa Beach and Satellite Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2792 8118 2835 8112 2835 8086 2834 8086
      2834 8072 2835 8072 2834 8069 2835 8068
      2835 8067 2834 8066 2835 8066 2835 8061
      2834 8062 2834 8061 2835 8060 2835 8057
      2813 8054 2797 8046
TIME...MOT...LOC 1852Z 255DEG 32KT 2833 8100 2823 8095 2802 8123

Sedlock
Special weather statement, Apr 20, 4:26 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Melbourne FL
426 PM EDT Tue Apr 20 2021

FLZ053-202115-
Osceola FL-
426 PM EDT Tue Apr 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSCEOLA COUNTY UNTIL
515 PM EDT...

At 426 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Kissimmee Prairie Preserve, or 10 miles south of Lake
Marian, moving northeast at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lake Kissimmee, Kenansville and Lake Marian.

LAT...LON 2808 8087 2782 8087 2782 8088 2764 8087
      2764 8114 2765 8114 2771 8115 2773 8117
      2774 8116 2775 8118 2776 8117 2782 8121
      2785 8124 2785 8127 2786 8130 2792 8131
      2793 8133
TIME...MOT...LOC 2026Z 240DEG 42KT 2773 8102

Sedlock
Special weather statement, Apr 20, 4:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
444 PM EDT Tue Apr 20 2021

FLZ047-054-202130-
Southern Brevard County FL-Indian River FL-
444 PM EDT Tue Apr 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN INDIAN RIVER AND
SOUTHERN BREVARD COUNTIES UNTIL 530 PM EDT...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Blue Cypress Lake, moving northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Palm Bay, Melbourne, Sebastian, Malabar and Indialantic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2766 8087 2804 8087 2817 8055 2812 8054
      2786 8041
TIME...MOT...LOC 2043Z 237DEG 30KT 2784 8082

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:41 AM EDTSpecial Weather StatementMLBOrange34 min
Apr 20, 7:46 AM EDTSevere Thunderstorm WarningMLBOrange, Seminole29 min
Apr 20, 7:58 AM EDTSpecial Weather StatementMLBLake32 min
Apr 20, 8:13 AM EDTSpecial Weather StatementMLBSeminole32 min
Apr 20, 8:22 AM EDTSpecial Weather StatementMLBOrange23 min
Apr 20, 8:26 AM EDTSpecial Marine WarningMLB49 min
Apr 20, 8:48 AM EDTSpecial Weather StatementMLBSeminole27 min
Apr 20, 9:08 AM EDTSpecial Weather StatementMLBBrevard52 min
Apr 20, 9:26 AM EDTSpecial Marine WarningMLB64 min
Apr 20, 11:09 AM EDTSpecial Weather StatementMLBOkeechobee36 min
Apr 20, 11:47 AM EDTSpecial Weather StatementMLBIndian River43 min
Apr 20, 12:28 PM EDTSpecial Marine WarningMLB3 hr
Apr 20, 1:35 PM EDTAreal Flood AdvisoryMLBOrange, Osceola3 hr
Apr 20, 2:00 PM EDTSpecial Marine WarningMLB3 hr
Apr 20, 2:10 PM EDTAreal Flood AdvisoryMLBBrevard, Orange3 hr
Apr 20, 2:14 PM EDTSpecial Weather StatementMLBOsceola46 min
Apr 20, 2:53 PM EDTSpecial Weather StatementMLBBrevard, Osceola37 min
Apr 20, 4:26 PM EDTSpecial Weather StatementMLBOsceola49 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.